Hyperprolactinemic primary amenorrhea: case report with successful prolactin-lowering treatment and review of the literature.Gynecol Obstet Invest. 1980; 11(6):317-26.GO
A 19-year-old girl with primary amenorrhea, galactorrhea, and hyperprolactinemia is described. Her high serum prolactin levels (95 ng/ml) did not increase after thyrotropin-releasing hormone and sulpiride, but markedly decreased after acute bromocriptine and metergoline administration. The results of other pituitary function tests were normal. Tomography of the sella turcica and CT scan of the skull were also normal. The patient was treated with metergoline, a prolactin-lowering drug which is believed to act as a serotonin antagonist, for 30 months. Serum prolactin rapidly decreased after institution of treatment, with actual normalization (less than 20 ng/ml) by the 3rd month. At this time the low serum luteinizing hormone levels began to rise and fluctuate in the normal follicular range. Galactorrhea disappeared, and menarche occurred during the 15th month of treatment. 15 further menstrual bleedings ensued over the following 15 months, albeit at irregular time intervals; ovulation was suggested by finding elevated serum progesterone levels in the presumed luteal phase by about 1 year following the menarche. The available data on 38 patients with primary amenorrhea and hyperprolactinemia reported in the literature are reviewed. 15 of them were treated with bromocriptine, and either pregnancy or cyclic menses occurred in 11. Hyperprolactinemic primary amenorrhea may be more common than previously recognized, and it may probably be successfully treated by prolactin-lowering drugs or by surgical ablation of a pituitary adenoma in a high percentage of cases.